Cold/Wind Chill, Northern Berkshire
- When
- January 28, 12:00 AM EST to 10:30 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
An arctic air mass over the region, combined with gusty west to northwest winds, allowed for very low wind chill values during the early morning hours on Tuesday, January 28th. Winds chill values were as low as -10 to -21 degrees, especially over the higher elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An arctic air mass over the region, combined with gusty west to northwest winds, allowed for very low wind chill values during the early morning hours on Tuesday, January 28th. Winds chill values were as low as -10 to -21 degrees, especially over the higher elevations. As temperatures warmed up and winds diminished, wind chill values rose to above dangerous levels by the late morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 27, 10:07 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1007 PM EST MON JAN 27 2014
.SYNOPSIS...
ALONG WITH GUSTY WESTERLY WINDS...A FRIGID ARCTIC AIR
MASS WILL CONTINUE TO MOVE INTO THE REGION TONIGHT. THIS WILL MAKE
FOR DANGEROUSLY COLD WIND CHILL VALUES...ESPECIALLY OVER THE HIGHER
ELEVATIONS. IN ADDITION...A BAND OF LAKE EFFECT SNOW WILL CONTINUE
ACROSS THE WESTERN ADIRONDACKS AND WESTERN MOHAWK VALLEY FOR TONIGHT
THROUGH TOMORROW. THE VERY COLD AIR WILL BE IN PLACE THROUGH THE
MIDDLE OF THE WEEK...UNTIL TEMPERATURES START TO MODERATE TOWARDS
THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1000 PM EST...WE CONTINUE TO WATCH RADAR/SATELLITE TRENDS
ALONG WITH THE ARRIVAL OF THE 00Z SOUNDINGS WHICH SEEMS TO SUGGEST
DEEP ENOUGH MOISTURE PROFILES...STEEP LOW LEVEL LAPSE RATES AND 6-7K
FOOT INVERSION HEIGHTS. KBUF RADAR IN VCP31 REVEALS THE NORTHERN
BAND OF SNOW WAS WEAKENING A BIT WITH A NEW SOUTHERN BAND EVOLVING.
HOWEVER...AN EXAMINATION OF LAKE ICE FROM BOTH GLERL AND ENVIRONMENT
CANADA DOES SHOW QUITE A BIT OF ICE OVER LAKE ONTARIO WITH ICE
THICKNESS INCREASING. LATEST 00Z NAM12/RUC13/HRRR POINT TOWARD AN
INCREASE IN LOW LEVEL CONVERGENCE JUST NORTH OF THE LAKE SHORE AND
HEADING JUST NORTH OF KSYR AND DOWN INTO WESTERN MOHAWK AND WESTERN
DACKS OVERNIGHT. HOWEVER...CSTAR INLAND EXTENT EXPERIMENT STILL
HOLDS THE MOST INTENSE SNOWS ACROSS THE TUG HILL REGION AND JUST
WEST OF OUR SOUTHERN HERKIMER COUNTY LINE. WITHOUT ANY REPORTS YET
ACROSS THIS REGION AND DISCUSSIONS WITH KBUF AND INTERNAL
THOUGHTS...WE WILL LEAVE HEADLINES UNTOUCHED WITH CONFIDENCE
DIMINISHING WE GET WARNING CRITERIA INTO NORTHERN HERKIMER COUNTY.
OTHERWISE...HIGHER CI/CS CLOUD SHIELD REMAINS IN PLACE AND
REGENERATING UPSTREAM WITH INTENSIFYING UPPER JET. SO WE WILL HOLD
ON AND INCREASE CLOUD COVER FOR THE SOUTHERN 1/3-2/3RDS OF THE CWA.
WE ALSO RAISED TEMPS A COUPLE DEGREES FOR THE NEXT COUPLE OF HOURS
DUE THIS CLOUD SHIELD.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE BAND OF LAKE EFFECT SNOW WILL CONTINUE TO BE MOVING NORTHWARD
ACROSS THE WESTERN ADIRONDACKS TOMORROW MORNING...WITH SOME
ADDITIONAL ACCUMULATION. THE BEST ACCUMULATION LOOKS TO OCCUR BY
NOON. AFTERWARD...THE BAND WILL SHIFT NORTH OF THE REGION TOWARDS
THE ST. LAWRENCE VALLEY...AS THE FLOW BECOMES MORE SW. ACROSS THE
REMAINDER OF THE AREA...IT WILL BE DRY...WITH A PARTLY CLOUDY SKY
AND CONTINUED COLD CONDITIONS. WIND CHILL HEADLINES REMAIN IN
EFFECT THROUGH NOON. MAX TEMPS TOMORROW WILL RANGE FROM 5 IN THE
ADIRONDACKS TO 15 IN THE MID HUDSON VALLEY AND NW CT.
HIGH PRESSURE WILL BE PASSING TO OUR SOUTH FOR TUESDAY
NIGHT INTO WEDNESDAY...WHILE A WEAK UPPER LEVEL SHORTWAVE REMAINS
WELL NORTH OF OUR AREA ACROSS QUEBEC. THIS SHOULD ALLOW FOR DRY
WEATHER ACROSS THE MAJORITY OF THE REGION...ALTHOUGH IT WILL BE
CONTINUED VERY COLD. WE WILL INCLUDE JUST A SLIGHT CHC FOR SNOW
SHOWERS ACROSS THE FAR NORTHWESTERN ADIRONDACKS IN CASE THIS
SHORTWAVE IS CLOSE ENOUGH TO ALLOW FOR SOME LAKE ENHANCED SNOW
SHOWERS OR FLURRIES OVER THE NW CORNER OF OUR AREA. WITH LIGHTER
WINDS...MIN TEMPS WILL BE A FEW DEGREES COLDER FOR TOMORROW NIGHT
IN SOME AREAS...WITH MOST AREAS BELOW ZERO /EXCEPT FOR SINGLE
DIGITS IN THE IMMEDIATE ALBANY AREA...MID HUDSON VALLEY...AND
VALLEYS OF NW CT/. MAX TEMPS ON WEDNESDAY WILL BE A LITTLE WARMER
AS 850 HPA TEMPS WARM UP TO -12 TO -19 DEGREES C...WITH MAX TEMPS
IN THE TEENS TO LOW 20S ACROSS THE AREA.
DRY WEATHER IS EXPECTED FOR WEDNESDAY NIGHT WITH CONTINUED COLD
CONDITIONS. LIGHT WINDS ARE EXPECTED OVER MUCH OF THE
REGION...WHICH MAY HELP PREVENT WIND CHILL ISSUES FOR SOME
SHELTERED AREAS. MIN TEMPS WILL RANGE FROM -10 F IN THE
ADIRONDACKS TO AS HIGH AS 6 F IN THE CAPITAL REGION...MID HUDSON
VALLEY AND NW CT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE LONG TERM PERIOD WILL BE CHARACTERIZED BY MODERATING
TEMPERATURES...WITH OCCASIONAL WEATHER SYSTEMS ASSOCIATED WITH A
FAST AND CHAOTIC UPPER-LEVEL FLOW.
AT THE START OF THE LONG TERM PERIOD...A BROAD AREA OF HIGH PRESSURE
AND MEAN UPPER-LEVEL RIDGING WILL BE IN PLACE ACROSS THE EASTERN
THIRD OF THE CONUS RESULTING IN A DRY WEATHER DAY WITH PARTLY CLOUDY
SKIES. ALOFT...A SOUTHWEST RETURN FLOW WILL BE TAKING SHAPE SETTING
THE STAGE FOR WARMER AIR TO MOVE BACK INTO THE REGION.
EVEN MORE SIGNIFICANT WILL BE THE GRADUAL BREAKDOWN OF THE
HIGH-AMPLITUDE BLOCKING RIDGE THAT HAS BEEN IN PLACE ACROSS THE
EASTERN PACIFIC...WHICH HAS ALLOWED A STRONG MERIDIONALLY-ORIENTED
POLAR JET TO BRING EXTENSIONS OF THE POLAR VORTEX ACROSS THE REGION
FOR MUCH OF JANUARY. THIS BREAKDOWN WILL RESULT INTO MORE OF A ZONAL
FLOW PATTERN ALOFT...WITH BROAD SOUTHWESTERLY FLOW ACROSS MUCH OF
THE NORTHEAST. THIS ZONAL FLOW WILL BE FAST AND CHAOTIC IN
NATURE...MAKING IT DIFFICULT FOR LONG RANGE GUIDANCE TO PINPOINT
TIMING/DEVELOPMENT/EVOLUTION OF WEATHER SYSTEMS.
REGARDLESS...A BAROCLINIC ZONE WILL BE IN PLACE STRETCHING FROM THE
LOWER MIDWEST TO THE MID-ATLANTIC STATES...ALLOWING DISTURBANCES AND
ACCOMPANYING SURFACE WAVES OF LOW PRESSURE EJECTING OUT OF THE
ROCKIES TO RIDE ALONG AND INTERACT WITH THIS FEATURE WHILE ALSO
TAPPING SOME GULF MOISTURE.
THE FIRST OF THESE SURFACE WAVES LOOKS TO IMPACT THE REGION LATE
THURSDAY NIGHT INTO THE DAY FRIDAY...BRINGING CHANCES FOR SNOW
SHOWERS TO MUCH OF THE REGION. AT THIS TIME...850 HPA TEMPS RISE TO
-5C TO -10C ACROSS SOUTHERN AREAS...AND IF THE BAROCLINIC ZONE WERE
TO SHIFT NORTHWARD...ENOUGH LOW-LEVEL WARMING COULD RESULT IN A
PERIOD OF LIGHT MIXED PRECIPITATION ACROSS SOUTHERN AREAS. HAVE ONLY
INDICATED CHANCE POPS FOR THIS SYSTEM AS THE OVERALL DYNAMIC FORCING
WILL BE MARGINAL.
THERE MAY BE A BRIEF PERIOD OF DRY WEATHER FRIDAY NIGHT BEFORE
ANOTHER SURFACE WAVE APPROACHES THE AREA TO START THE WEEKEND. THE
12Z ECMWF FAVORS A SLOWER SOLUTION...WITH LOW PRESSURE DEVELOPING
ACROSS THE GREAT LAKES AND MOVING NORTHEAST DRAGGING A COLD FRONT
ACROSS THE FORECAST AREA. THE 12Z GFS DEVELOPS AN AREA OF LOW
PRESSURE ACROSS THE MID-ATLANTIC STATES UNDERNEATH A WARM ADVECTION
REGIME. WITH THE FAST AND CHAOTIC UPPER-LEVEL ZONAL FLOW IN
PLACE...IT IS STILL TOO EARLY TO TELL EXACTLY HOW THIS STORM SYSTEM
WILL PAN OUT FOR THE REGION BUT A PERIOD OF OCCASIONAL LIGHT SNOW IS
BECOMING INCREASINGLY LIKELY DURING THE DAY SATURDAY. THIS SYSTEM
WILL NEED TO BE WATCHED IN THE COMING DAYS...AS THERE IS THE
POTENTIAL FOR COASTAL DEVELOPMENT IF THE UPPER-LEVEL PATTERN CAN
EVOLVE AND SUBSEQUENTLY PHASE WITH THE BAROCLINIC ZONE...ALTHOUGH A
LOT OF FACTORS WOULD HAVE TO COME INTO PLAY FOR THIS SCENARIO TO
OCCUR.
HIGH PRESSURE WILL BUILD ACROSS THE REGION TO END THE WEEKEND AND
BEGIN NEXT WEEK...WITH DRY WEATHER FOR MOST OF THE REGION EXCEPT
CHANCES FOR LAKE EFFECT SNOW ACROSS MAINLY THE HIGHER TERRAIN OF THE
WESTERN ADIRONDACKS.
TEMPERATURES THROUGHOUT THE LONG TERM PERIOD WILL BE MODERATING BACK
TO SEASONABLE LEVELS...GENERALLY RANGING FROM THE MID 20S TO MID 30S
ACROSS THE REGION. LOW TEMPERATURES WILL GENERALLY RANGE FROM THE
LOW TEENS TO LOW 20S.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED DESPITE THE CANOPY OF CLOUD COVER
ACROSS THE REGION AND LAKE ACTIVITY DOWNWIND OF LAKE ONTARIO.
WESTERLY WINDS WILL REMAIN RATHER GUSTY WITH THE EXCEPTION OF KGFL
WHERE DECOUPLING SHOULD KEEP GUSTS ARE A MINIMUM. OVERNIGHT HOURS
THOSE SKIES SHOULD IMPROVE FURTHER WITH PERIODS OF SKC EXPECTED.
HIGHER CLOUD CANOPY WILL INCREASE FROM SOUTH TO NORTH AS MID
ATLANTIC SURFACE WAVE DEVELOPS ALONG WITH SOME LOWER LEVEL
STRATOCU EVOLVING BUT STILL REMAINING VFR. WESTERLY WINDS WILL
REMAIN A BIT ELEVATED WITH RESPECT TO MAGNITUDES.
OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY: NO OPERATIONAL IMPACT. NO SIG WX.
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
THURSDAY: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
THURSDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
FRIDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
FRIDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
SATURDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
&&
.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THROUGH THIS WEEK.
A BAND OF LAKE EFFECT SNOW WILL OCCUR OVER THE WESTERN
ADIRONDACKS AND WESTERN MOHAWK VALLEY THROUGH TOMORROW.
OTHERWISE...LITTLE TO NO PRECIPITATION IS EXPECTED ACROSS THE HSA
THROUGH THE REMAINDER OF THE WORK WEEK.
ALONG THE DRY CONDITIONS WILL BE A VERY COLD AIR MASS.
TEMPERATURES WILL AVERAGE 10 TO 20 DEGREES BELOW NORMAL...WITH
OVERNIGHT LOWS BELOW ZERO AT TIMES...ESPECIALLY FOR THE HIGHER
TERRAIN. THIS WILL CONTINUE TO ALLOW ICE ON RIVERS AND LAKES TO
INCREASE AND THICKEN THROUGH THE WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY
FOR NYZ038>043-047-048-050-051-054-058-061-063-082>084.
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST TUESDAY FOR NYZ038.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY
FOR NYZ032-033.
LAKE EFFECT SNOW WARNING UNTIL 6 PM EST TUESDAY FOR NYZ032.
LAKE EFFECT SNOW ADVISORY UNTIL 6 PM EST TUESDAY FOR NYZ033.
MA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY
FOR MAZ001-025.
VT...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY
FOR VTZ013>015.
&&
SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS/BGM
SHORT TERM...FRUGIS
LONG TERM...IRL
AVIATION...IAA/BGM
HYDROLOGY...FRUGIS
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 708 PM EST MON JAN 27 2014 NYZ032-281100- NORTHERN HERKIMER- 708 PM EST MON JAN 27 2014 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST TUESDAY... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WIND CHILL WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ033-281100- HAMILTON- 708 PM EST MON JAN 27 2014 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 PM EST TUESDAY... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. WIND CHILL WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ038-281100- SOUTHERN HERKIMER- 708 PM EST MON JAN 27 2014 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ001-025-NYZ039>043-047-048-050-051-054-058-061-063-082>084- VTZ013>015-281100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 708 PM EST MON JAN 27 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ049-052-053-059-060-064>066-281100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 708 PM EST MON JAN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486837, 486838.